Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Jacksonville, FL

January 2, 20177 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 2, 2017, 11:15 PM EST for 7 counties in Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 11:15 PM EST (04:15 UTC)
Expired
Jan 3, 2017, 12:15 AM EST
In force
60 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Appling County, GA, Atkinson County, GA, Bacon County, GA, Clinch County, GA, Coffee County, GA, Jeff Davis County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 80 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 10:27 PM ESTTornado WatchSPC3 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS52 KJAX 030415
SVRJAX
GAC001-003-005-065-069-161-299-030515-
/O.NEW.KJAX.SV.W.0001.170103T0415Z-170103T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
1115 PM EST MON JAN 2 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Bacon County in southeastern Georgia...
  Jeff Davis County in southeastern Georgia...
  Northwestern Clinch County in southeastern Georgia...
  Northwestern Ware County in southeastern Georgia...
  Coffee County in southeastern Georgia...
  Atkinson County in southeastern Georgia...
  Northwestern Appling County in southeastern Georgia...

* Until 1215 AM EST

* At 1113 PM EST, severe thunderstorms were located along a line
  extending from 8 miles north of Fitzgerald to 7 miles southwest of
  Hahira, moving east at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Douglas, Baxley, Hazlehurst, Alma, Homerville, Pearson,
  Willacoochee, Broxton, Ambrose and Graham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing tornadoes. Tornadoes can
develop quickly from severe thunderstorms. Stay tuned for possible
tornado warnings.

&&

A tornado watch remains in effect until 300 AM EST for southeastern
Georgia.

LAT...LON 3193 8232 3194 8228 3088 8263 3088 8297
      3118 8297 3119 8305 3128 8303 3140 8314
      3146 8315 3151 8308 3161 8306 3166 8300
      3178 8300 3178 8287 3192 8268 3196 8257
      3195 8249 3197 8247
TIME...MOT...LOC 0413Z 266DEG 39KT 3183 8323 3092 8346 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

ENYEDI
2 follow-up statements
085 
WWUS52 KJAX 030451
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
1151 PM EST MON JAN 2 2017

GAC001-003-005-065-069-161-299-030515-
/O.CON.KJAX.SV.W.0001.000000T0000Z-170103T0515Z/
Bacon GA-Jeff Davis GA-Clinch GA-Ware GA-Coffee GA-Atkinson GA-
Appling GA-
1151 PM EST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EST
FOR BACON...JEFF DAVIS...NORTHWESTERN CLINCH...NORTHWESTERN WARE...
COFFEE...ATKINSON AND NORTHWESTERN APPLING COUNTIES...

At 1150 PM EST, severe thunderstorms were located along a line
extending from 6 miles north of Snipesville to 7 miles southeast of
Lakeland, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Douglas, Baxley, Hazlehurst, Alma, Homerville, Pearson, Willacoochee,
Broxton, Ambrose and Graham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM EST for southeastern
Georgia.

LAT...LON 3193 8232 3194 8228 3088 8263 3088 8297
      3118 8297 3119 8305 3128 8303 3140 8314
      3146 8315 3151 8308 3161 8306 3166 8300
      3178 8300 3178 8287 3192 8268 3196 8257
      3195 8249 3197 8247
TIME...MOT...LOC 0450Z 270DEG 39KT 3186 8278 3095 8302 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

ENYEDI
567 
WWUS52 KJAX 030516
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
1216 AM EST TUE JAN 3 2017

GAC001-003-005-065-069-161-299-030526-
/O.EXP.KJAX.SV.W.0001.000000T0000Z-170103T0515Z/
Bacon GA-Jeff Davis GA-Clinch GA-Ware GA-Coffee GA-Atkinson GA-
Appling GA-
1216 AM EST TUE JAN 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR BACON...JEFF DAVIS...
NORTHWESTERN CLINCH...NORTHWESTERN WARE...COFFEE...ATKINSON AND
NORTHWESTERN APPLING COUNTIES HAS EXPIRED...

The storms which prompted the warning have weakened. Therefore the
warning has been allowed to expire.

A tornado watch remains in effect until 300 AM EST for southeastern
Georgia.

LAT...LON 3193 8232 3194 8228 3088 8263 3088 8297
      3118 8297 3119 8305 3128 8303 3140 8314
      3146 8315 3151 8308 3161 8306 3166 8300
      3178 8300 3178 8287 3192 8268 3196 8257
      3195 8249 3197 8247
TIME...MOT...LOC 0516Z 266DEG 39KT 3188 8247 3097 8272 

$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 7:53 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 2, 7:53 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
753 PM EST Mon Jan 2 2017

...Slight Risk of Severe Storms Tonight Portions of SE Georgia...

.UPDATE...Potential for strong to severe storms across our NW Ga
zones tonight where low level instability will phase with stronger
pre-frontal dynamics after midnight. Indicated highest rain
chances of 60-70% from Jesup to Waycross to Homerville between
midnight and 0700 am Tue morning then decrease rain chances into
the 30-50% chance range for SE Ga Tue morning through midday as
stronger dynamics lift NNE of the region. Lower rain chances
across the remainder of the area with only a low 10-20% chance for
much of the JAX metro area and our NE FL coastal zones where a
stray shower may quickly traverse. Otherwise mostly cloudy skies
with low stratus clouds and near record high minimum temperatures
tonight under strong warm air advection pattern (climate data
below).

.AVIATION...Ceilings will lower to at least MVFR with IFR at
times tonight ahead of approaching frontal system. Highest
probability of LIFR at GNV...VQQ...JAX and SSI. Low stratus more
probable than fog due to elevated boundary layer winds. Showers
likely to impact SSI tonight then activity pressing southward
across NE FL through Tue while gradually weakening and decreasing
in coverage. SSE winds this evening with east coast sea breeze
will veer SSW tonight through Tue with gusts up to 20 kts at times
by midday Tue. Surface front not expected to push south of the
terminals until late Tue night trailed by wind shift to the NW.

.MARINE...ESE winds 10 kts this evening will veer south tonight
and increase to near 15 kts over the outer waters with higher
gusts through sunrise ahead of the approaching frontal system.
Exercise caution winds are expected over the outer water Tue.
Combined seas 4 ft or less expected tonight.

.CLIMATE...Record warm airmass across the area.

Record high temperatures today set at Alma and Jacksonville. Alma set
a new record high of 82 (previous 80 in 1952) and Jacksonville set
a new record high of 82 (previous 80 in 1947. )

Near record high minimum temperatures likely tonight.

January 3rd Record High Minimum Temperatures:
Jacksonville 66/1947
Gainesville 69/1909
Alma 64/1985
St. Simons Island 65/1985

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  65  78  56 /  40  60  60  10
SSI  70  63  75  59 /  20  50  50  10
JAX  82  66  79  58 /  20  20  40  10
SGJ  76  66  81  60 /  10  20  20  20
GNV  82  66  80  58 /  20  20  30  20
OCF  84  66  80  60 /  10  20  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Guillet
Hazardous weather outlook, Jan 2, 10:35 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 PM EST MON JAN 2 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-040345-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1035 PM EST MON JAN 2 2017

...TORNADO WATCH IN EFFECT FOR INLAND SOUTHEAST GEORGIA AND
HAMILTON COUNTY IN NORTHEAST FLORIDA UNTIL 3 AM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA AND
INTO PORTIONS OF NORTHEAST FLORIDA OVERNIGHT TONIGHT. A TORNADO
WATCH IS IN EFFECT UNTIL 3 AM EDT FOR ALL OF INLAND SOUTHEAST
GEORGIA AND HAMILTON COUNTY IN NORTHEAST FLORIDA. IN ADDITION TO
TORNADOES...DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY.

A LIGHT FREEZE IS POSSIBLE ACROSS INLAND LOCATIONS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 2, 10:38 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1038 PM EST MON JAN 2 2017

GAZ132-133-149-163-030415-
Clinch GA-Jeff Davis GA-Atkinson GA-Coffee GA-
1038 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS...NORTHWESTERN
CLINCH...COFFEE AND ATKINSON COUNTIES UNTIL 1115 PM EST...

At 1032 PM EST, A LINE OF SEVERE THUNDERSTORMS WAS TRACKING EAST
ACROSS SOUTHERN GEORGIA FROM NEAR CORDELE SOUTHWARD TOWARD
THOMASVILLE. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS
AND ISOLATED TORNADOES. STORMS WERE MOVING east AT 50 mph. THESE
STORMS WILL BE APPROACHING AREAS ALONG AND WEST OF A SNIPESVILLE TO
DOUGLAS TO HOMERVILLE LINE THROUGH MIDNIGHT. INTERESTS IN THESE
AREAS SHOULD PREPARE FOR POTENTIAL DAMAGING WINDS AND STAYED TUNED
FOR POSSIBLE WARNINGS.

Locations impacted include... Douglas, Homerville,
Pearson, Willacoochee, Broxton, Ambrose, Du Pont, West Green,
Snipesville and Pridgen.

THESE COUNTIES ARE UNDER A TORNADO WATCH THROUGH 3 AM TUESDAY
MORNING.

LAT...LON 3128 8269 3127 8270 3099 8269 3096 8297
      3118 8297 3119 8305 3128 8303 3134 8307
      3140 8314 3146 8315 3151 8308 3161 8306
      3166 8300 3179 8299 3178 8287 3192 8268
TIME...MOT...LOC 0332Z 247DEG 47KT 3202 8390 3088 8387

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:38 PM ESTSpecial Weather StatementJAXAtkinson, Coffee37 min
Jan 2, 11:31 PM ESTSpecial Weather StatementJAXClinch, Echols44 min
Jan 3, 12:16 AM ESTSpecial Weather StatementJAXAppling, Bacon, Clinch, Echols, Pierce, Ware59 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.